Arkansas, 2010Flash Flooding in Arkansas, September 9, 2010
September 9, 2010 · NWS TSA · 3 events in 2 counties and zones
Shower and thunderstorm development on the northern periphery of the remnants of Tropical Storm Hermine affected portions of northwest Arkansas beginning on September 7th, while the center was still over central Texas. Light to moderate rain continued through the 8th over much of the region and then became much heavier as the center of the storm moved from southwest Oklahoma into northeast…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shower and thunderstorm development on the northern periphery of the remnants of Tropical Storm Hermine affected portions of northwest Arkansas beginning on September 7th, while the center was still over central Texas. Light to moderate rain continued through the 8th over much of the region and then became much heavier as the center of the storm moved from southwest Oklahoma into northeast Oklahoma late on the 8th and during the early morning hours of the 9th. The heaviest rainfall totals occurred just east of the storm track.
Rainfall rates of over two inches per hour and rainfall totals of eight to fourteen inches across east central Oklahoma and northwest Arkansas led to widespread flash flooding during the morning hours of the 9th. The heaviest swath of rain occurred across Crawford and southern Washington Counties in Arkansas, which is where some of the worst flooding occurred. The following locations received in excess of seven inches of rain during the event, much of which fell during a several hour period during the early morning hours of the 9th: 9.81 inches in Mountainburg in Crawford County and 9.00 inches in Natural Dam in Crawford County.
Many small creeks and streams rose very quickly from this rainfall. Frog Bayou in Crawford County crested at 16.99 feet at the Rudy gage site by the afternoon of the 9th, overtopping the Highway 282 bridge. The water rose about sixteen feet in only six hours (from about 7 a.m. to about 1 p.m.) at this site. Emergency officials performed numerous swift water rescues and many roads were closed due to the high water throughout the area. Several small bridges and low water crossings were washed out. Mainstem river flooding was minimized since much of the rainfall and runoff was contained by Eufaula Lake and R.S. Kerr Reservoir. However, high lake levels at Kerr Reservoir resulted in high outflow downstream of Kerr, which resulted in brief minor flooding along the Arkansas River at Van Buren.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 9, 5:46 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 9, 5:46 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
646 AM CDT THU SEP 9 2010
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
BANDS OF VERY HEAVY RAIN CONTINUE THIS MORNING ACROSS PORTIONS OF
EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS. THIS ACTIVITY
WILL LIKELY MOVE INTO THE FSM AREA SHORTLY WITH IFR CONDITIONS
LIKELY WITH REDUCED CEILINGS/VISIBILITIES. OTHERWISE...LOW CLOUDS
WILL LIKELY LINGER ACROSS MUCH OF THE AREA THROUGH AT LEAST
EARLY AFTERNOON WITH MVFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 237 AM CDT THU SEP 9 2010/
DISCUSSION...
MAIN FORECAST CONCERN IS ONGOING HEAVY RAIN AND FLOODING EVENT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...AS THE REMNANTS
OF TROPICAL STORM HERMINE PUSH NORTHEASTWARD ACROSS OKLAHOMA.
LARGE PRECIP SHIELD /ON THE EASTERN SIDE OF THE SURFACE LOW
POSITIONED OVER OKLAHOMA CITY/ IS SLOWLY PUSHING TO THE EAST AND
NORTHEAST ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
CURRENTLY. HEAVIEST RAIN STRETCHES FROM ABOUT MCALESTER
NORTHEASTWARD TO JUST WEST OF BENTONVILLE. TWO TO THREE INCH/HOUR
RAINFALL RATES HAVE BEEN COMMON...WITH RATES AS HIGH AS FOUR
INCHES/HOUR INDICATED BY KINX RAINFALL ESTIMATES BETWEEN MCALESTER
AND EUFAULA. KINX RAINFALL ESTIMATES HAVE BEEN RUNNING NEARLY
PERFECT THIS MORNING...WITH A CONSISTENT BIAS OF ALMOST 1.0.
PRECIP WILL CONTINUE TO MOVE SLOWLY ACROSS THE AREA THROUGH THE
REMAINDER OF THE OVERNIGHT AND INTO THE DAYLIGHT HOURS. 12 TO 18Z
POPS WILL BE A GAME TIME DECISION...BASED ON RADAR TRENDS
IMMEDIATELY BEFORE ISSUANCE. AREAS OF FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS STILL LOOK TO SEE 1 TO 2 INCHES OF RAIN AFTER
12Z BEFORE THINGS BEGIN TO TAPER OFF DURING THE AFTERNOON HOURS.
WILL LEAVE THE FLOOD WATCH INTACT...ALTHOUGH SERIOUS THOUGHT WAS
GIVEN TO CANCELLING CHOCTAW AND PUSHMATAHA COUNTIES. WITH SOME
SOUTHWESTWARD DEVELOPMENT NOTED IN THE LAST COUPLE OF
HOURS...CANNOT TOTALLY RULE OUT ADDITIONAL MODERATE TO HEAVY RAIN
AFFECTING FAR SOUTHEAST OKLAHOMA. HIGH TEMPERATURES TODAY WILL BE
SOMEWHAT TRICKY...WITH MID/UPPER 70S ACROSS AREAS THAT SEE RAIN
FOR MUCH OF THE DAY...AND 80S ACROSS THE REST OF THE AREA.
AFTER SOME QUIETER WEATHER FOR FRIDAY...ATTENTION TURNS TO THE
FRONT EXPECTED TO MOVE THROUGH THE AREA LATE FRIDAY NIGHT AND
SATURDAY. MODELS STILL DIFFERING ON HOW MUCH OF A COOLDOWN WILL
OCCUR ON SATURDAY...WITH THE NAM APPEARING TO BE MOST AGGRESSIVE
AT THIS TIME. WILL GO WITH SOMETHING CLOSE TO THE ECMWF
SOLUTION...WHICH HAS BEEN MOST CONSISTENT WITH THIS FEATURE FOR
THE PAST FEW DAYS. PRECIP CHANCES WITH THE FRONT WILL BE HIGHEST
FRIDAY NIGHT.
SURFACE HIGH PRESSURE WILL SLIDE SOUTHWARD...AFFECTING PARTS OF
THE AREA TOWARD THE MIDDLE TO LATTER PART OF NEXT WEEK...BRINGING
SLIGHTLY BELOW NORMAL TEMPERATURES AND LOWER DEW POINTS. A
STRONGER COLD FRONTAL PASSAGE LOOKS TO AFFECT THE AREA JUST PAST
THE VALID FORECAST PERIOD.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL NOON THURSDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLOOD WATCH UNTIL NOON THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
AVIATION...12Hazardous weather outlook, Sep 9, 4:01 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT THU SEP 9 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 AM CDT THU SEP 9 2010
...DANGEROUS AND POTENTIALLY LIFE THREATENING FLASH FLOODING
CONTINUES THIS MORNING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS .
ONSET...ONGOING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A LARGE AREA OF HEAVY RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL
CONTINUE MOVING SLOWLY EAST THIS MORNING ACROSS SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. A SIGNIFICANT FLOODING THREAT WILL
CONTINUE OVER THESE AREAS THROUGH THE MORNING HOURS. THE HEAVIEST
RAINS WILL LIKELY OCCUR IN THE ARKANSAS RIVER VALLEY OF FAR EAST
CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS...WHERE RAINFALL RATES
AROUND TWO INCHES AN HOUR IS LIKELY. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS /OKCFFATSA/ FOR THE LATEST UPDATES. THE HEAVY RAIN
IS EXPECTED TO SHIFT EAST BY EARLY AFTERNOON WITH THE FLASH FLOOD
THREAT ENDING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED. SIGNIFICANT FLOODING IS ONGOING
ACROSS MUCH OF EAST CENTRAL OKLAHOMA WITH NUMEROUS ROADS UNDER
WATER. THE FLOODING THREAT WILL LIKELY SHIFT INTO PORTIONS OF
NORTHWEST ARKANSAS THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE FRIDAY AND SATURDAY AS A TROPICAL AIR MASS REMAINS OVER
THE AREA. A FRONTAL BOUNDARY WILL APPROACH THE REGION BY EARLY TO
MID WEEK WITH ANOTHER CHANCE FOR PRECIPITATION.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Sep 9, 3:56 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
456 AM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLASH FLOOD EUFAULA 35.29N 95.58W
09/09/2010 MCINTOSH OK LAW ENFORCEMENT
MCINTOSH COUNTY SHERIFFS OFFICE REPORTS SEVERAL PLACES
AROUND THE COUNTY WITH SEVERAL FEET OF WATER CROSSING
ROADWAYS. ROADS AROUND THE TEXANNA AREA ARE IMPASSABLE.
WATER IS ALSO CROSSING HIGHWAY 69 TO THE SOUTH OF
EUFAULA.
&&
KAHLocal storm report, Sep 9, 4:01 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM FLASH FLOOD CANADIAN 35.18N 95.65W
09/09/2010 PITTSBURG OK LAW ENFORCEMENT
PITTSBURG COUNTY SHERIFFS OFFICE REPORTS HIGHWAY 113
BETWEEN CANADIAN AND INDIANOLA IS FLOODED...AS WELL AS
HIGHWAY 69 IN THE CANADIAN AREA.
&&
KAHLocal storm report, Sep 9, 4:04 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM FLASH FLOOD ENTERPRISE 35.23N 95.38W
09/09/2010 HASKELL OK LAW ENFORCEMENT
HASKELL COUNTY SHERIFFS OFFICE REPORTS HIGHWAY 71 BETWEEN
ENTERPRISE AND QUINTON IS CLOSED DUE TO HIGH WATER.
&&
KAHLocal storm report, Sep 9, 4:09 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
509 AM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM FLASH FLOOD VIAN 35.50N 94.97W
09/09/2010 SEQUOYAH OK LAW ENFORCEMENT
SEQUOYAH COUNTY SHERIFFS OFFICE REPORTS THAT MOST ROADS
AND STREETS IN AND AROUND THE COMMUNITY OF VIAN ARE UNDER
WATER. DEPARTMENT OF TRANSPORTATION HAS CLOSED MANY
ROADS.
0507 AM FLASH FLOOD SALLISAW 35.46N 94.79W
09/09/2010 SEQUOYAH OK LAW ENFORCEMENT
SEQUOYAH COUNTY SHERIFFS OFFICE REPORTS THAT THE CITY OF
SALLISAW HAS FLOODING IN TOWN.
&&
KAHFlash Flood, Crawford
- When
- September 9, 7:45 AM CST to 10:30 AM CST
- Where
- Crawford County, 1.7 mi NNW of Kibler to 0.51 mi N of Cedarville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 35.453, -94.241
Crawford County Emergency Management reported many roads flooded in and around Van Buren, which resulted in numerous swift water rescues. The basement of the courthouse, portions of the police department, and the senior citizen's center were flooded. People were evacuated from several homes threatened by flood waters. At least one bridge was damaged by flooding. The Cedarville Elementary School and library were damaged by flood waters.
Flash Flood, Crawford
- When
- September 9, 8:00 AM CST to 4:00 PM CST
- Where
- Crawford County, 0.1 mi E of Rudy to 0.7 mi SSE of Rudy
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -94.278
Crawford County Emergency Management reported Highway 282 closed near Rudy due to water over the bridge.
Flash Flood, Washington
- When
- September 9, 8:00 AM CST to 5:00 PM CST
- Where
- Washington County, 0.9 mi NW of West Fork
- Cause
- Heavy Rain / Tropical System
- Reported by
- Department of Highways
- Coordinates
- 35.939, -94.191
County Road 240 just north of West Fork was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Oklahoma, September 9, 20101 death · $810,000 · 14 events
- Lightning Strike in Texas, September 9, 20101 death · 1 injured · 1 event
- Tornado and Flash Flood in North Dakota, September 9, 2010$160,000 · EF0 · 28 events
- Damaging Winds in Texas, September 9, 2010$115,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, September 9, 2010$50,000 · 1 in hail · 2 events
- Flash Flooding and Flood in Missouri, September 9 to 11, 2010$5,000 · 52 kt wind · 19 events
- Tornado and Hail in Montana, September 9, 2010EF0 · 7 events
- Damaging Winds and High Wind in Wyoming, September 9, 201066 kt wind · 6 events
- Drought in Maryland, September 9 to 30, 20104 events
- Hail and Damaging Wind in Nebraska, September 9, 20101.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 9, 20101 in hail · 4 events
- Hail in Montana, September 9, 20102.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262683, 263020, 263021.